Alert archive / Missouri / Flash Flood Warnings in 2009

Flash Flood Warning 119, NWS Springfield, MO

August 5, 20094 counties in Missouri

NWS Springfield, MO issued this flash flood warning at Aug 5, 2009, 12:31 AM CDT for 4 counties in Missouri. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2009, 12:31 AM CDT (05:31 UTC)
Expired
Aug 5, 2009, 10:00 AM CDT
In force
9 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

Counties Douglas County, MO, Howell County, MO, Oregon County, MO, Ozark County, MO

The radar

The Springfield radar (KSGF), 159 km from the middle of the area, began a volume at 05:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 5.5 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2009-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3487 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2009-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 150 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3487 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
1236 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
150 m²/s²
0-3 km storm-relative helicity
378 m²/s²
Significant tornado parameter
3.2
Supercell composite
22.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KSGF 050531
FFWSGF
MOC067-091-149-153-051500-
/O.NEW.KSGF.FF.W.0119.090805T0531Z-090805T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1231 AM CDT WED AUG 5 2009

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN OZARK COUNTY IN SOUTHWEST MISSOURI...
  HOWELL COUNTY IN SOUTH CENTRAL MISSOURI...
  OREGON COUNTY IN SOUTH CENTRAL MISSOURI...
  SOUTHEASTERN DOUGLAS COUNTY IN SOUTHWEST MISSOURI...

* UNTIL 1000 AM CDT.

* AT 1228 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE      
  WARNED AREA. RADAR ESTIMATED RAINFALL OF AN INCH AND A HALF TO TWO 
  INCHES PER HOUR ARE FALLING OVER THE WARNED AREA.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE ESPECIALLY
  SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.

THIS WARNING INCLUDES BUT IS NOT LIMITED TO THE FOLLOWING LOW WATER
CROSSINGS...

HIGHWAY 142 AT THE SPRING RIVER WEST OF LANTON...
HIGHWAY 142 AT THE BENNETTS RIVER WEST OF MOODY...
ROUTE K...3 MILES SOUTHWEST OF POTTERSVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO
NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS RISING.

&&

LAT...LON 3687 9248 3687 9123 3683 9122 3682 9113
      3649 9113 3649 9238

$$

CLAYCOMB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 4, 11:44 PM CDT, 47 minutes earlier.

Area forecast discussion, Aug 4, 11:44 PM CDT, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1144 PM CDT TUE AUG 4 2009

...UPDATE TO AVIATION...

.DISCUSSION...

SOMEWHAT ACTIVE WEATHER WILL CONTINUE AS OUR LARGE SCALE PATTERN
SHIFTS THROUGH THE END OF THE WEEK. WE WILL ACTUALLY LOSE OUR
NORTHWEST FLOW FOR A CHANGE AS AN UPPER LEVEL RIDGE SHIFTS EAST
INTO THE CENTRAL UNITED STATES. UNTIL THIS HAPPENS...THE THREAT
FOR THUNDERSTORMS WILL BE THE MAIN FORECAST CONCERN. FOCUS WILL
THEN SHIFT TO HEAT AND HUMIDITY BY THE WEEKEND.

TONIGHT...A COLD FRONT CURRENTLY EXTENDING ACROSS NORTHERN
MISSOURI WILL SLOWLY DRIFT SOUTH. THIS FRONT IS EXPECTED TO BE THE
FOCUS FOR SHOWERS AND THUNDERSTORM ACTIVITY. THERE WILL BE A CAP
TO OVERCOME...ESPECIALLY ACROSS SOUTHWEST MISSOURI. HAVE THEREFORE
PLACED THE HIGHEST POPS GENERALLY ALONG AND EAST OF THE HIGHWAY 65
CORRIDOR. STILL THINK HOWEVER WE WILL SEE A FEW STORMS ACROSS
WESTERN MISSOURI AND SOUTHEAST KANSAS. STRONG INSTABILITY AND
SUFFICIENT WIND SHEAR WILL CONTINUE TO SUPPORT A LOW END SEVERE
HAIL AND WIND THREAT. THIS ACTIVITY SHOULD TEND TO DECREASE LATER
THIS EVENING AS A DEVELOPING LOW LEVEL JET STARTS OFF QUITE VEERED
AND WILL ADD LITTLE IN THE WAY OF ASCENT.

WEDNESDAY AND WEDNESDAY NIGHT...THAT FRONT WILL TEND TO STALL OUT
CLOSE TO THE MISSOURI/ARKANSAS BORDER. AREAS OF SOUTHERN MISSOURI
EXTENDING BACK WEST AND NORTH INTO NORTHEAST OKLAHOMA AND
SOUTHEAST KANSAS WILL SEE THE BEST SHOT AT STORMS. THERE WILL
LIKELY BE A CAP IN PLACE THAT WILL HOLD DOWN THUNDERSTORM
DEVELOPMENT THROUGH THE EARLY AFTERNOON. CONVERGENCE ALONG THE
FRONT AND AN APPROACHING WEAK UPPER LEVEL SHORT WAVE TROUGH SHOULD
WEAKEN THE CAP FOR THUNDERSTORM DEVELOPMENT BY THE LATE AFTERNOON
OR EARLY EVENING. STRONG INSTABILITY AND SLIGHTLY BETTER WIND
SHEAR WILL BE PRESENT ACROSS THE AREA. INTERESTINGLY...FORECAST
HODOGRAPHS MAY INITIALLY SUPPORT SPLITTING SUPERCELLS. FEELING IS
THAT ANY DISCRETE ACTIVITY MAY THEN GROW UPSCALE INTO AN MCS AS
THE LOW LEVEL JET INTENSIFIES. LOCALLY HEAVY RAINFALL WOULD THEN
BECOME A BIGGER CONCERN. WEDNESDAY LOOKS LIKE ANOTHER VERY WARM
AND HUMID DAY. THE MAV SEEMS A TOUCH WARM...SO HAVE GONE CLOSER
TOO THE COOLER MET.

THURSDAY AND THURSDAY NIGHT...THAT FRONT WILL BEGIN TO SHIFT BACK
NORTH AND EAST THROUGH THE AREA. WE MAY HAVE TO DEAL WITH THE
REMNANTS OF AN MCS THURSDAY MORNING. MAY THEN SEE ADDITIONAL
ACTIVITY WITH THE FRONT. DECIDED TO GO WITH BLANKET CHANCE POPS.
TEMPERATURES WILL BE HIGHLY DEPENDANT ON STORMS...BUT GENERALLY
STUCK CLOSE TO A MAV/MET BLEND.

LATE THIS WEEK THROUGH THE WEEKEND...THAT RIDGE WILL BUILD INTO
THE REGION ENDING CHANCES FOR PRECIPITATION. TEMPERATURES WILL
CONTINUE THEIR CLIMB AS 850 MB TEMPERATURES APPROACH THE MIDDLE
20S CELSIUS. HEAT INDICES WILL APPROACH ADVISORY CRITERIA OUT
WEST...BUT STILL DO NOT HAVE A GOOD FEEL FOR SURFACE DEW POINTS
OUT THAT FAR. WILL CONTINUE TO HIT THESE CONCERNS IN THE
HAZARDOUS WEATHER OUTLOOK.

EARLY NEXT WEEK...THAT RIDGE WILL TEND TO FLATTEN WITH
TIME...WHICH WILL AGAIN MAKE US SUSCEPTIBLE TO THUNDERSTORM
ACTIVITY. TRIMMED TEMPERATURES BACK A CATEGORY FROM WHAT THEY WILL
BE THIS WEEKEND AND WENT WITH SLIGHT CHANCE POPS.

SCHAUMANN

&&

.AVIATION...

FOR THE 06Z TAFS...CONVECTION TO THE EAST OF THE TERMINAL FORECAST
POINTS CONTINUES TO BACKBUILD LATE THIS EVENING. A FEW UPDRAFTS
STARTING TO DEVELOP OVER STONE AND CHRISTIAN COUNTIES AND MAY
AFFECT THE BBG TERMINAL OVERNIGHT WITHIN THIS TAF CYCLE. WILL
THROW IN SOME CB WORDING AND A TEMPO GROUP FOR THE FIRST COUPLE OF
HOURS. WHILE SOME MID LEVEL CLOUDINESS ONGOING AT SGF/JLN...NOT
EXPECTING CONVECTION OVERNIGHT AT THESE LOCATIONS.

LINDENBERG

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Aug 4, 10:29 PM CDT, 2 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1029 PM CDT TUE AUG 4 2009

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-060330-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1029 PM CDT TUE AUG 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

WIDELY SCATTERED STRONG STORMS WILL STILL BE POSSIBLE
TONIGHT...MAINLY SOUTH AND EAST OF A SALEM TO BRANSON LINE. THESE
STORMS MAY PRODUCE WINDS UP TO 50 MPH AND SMALL HAIL...IN ADDITION
TO VERY HEAVY RAINFALL. SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE WEDNESDAY AND
WEDNESDAY NIGHT AS THAT FRONT BEGINS TO STALL NEAR THE MISSOURI
AND ARKANSAS BORDER. AT THIS TIME...THE BEST CHANCE FOR
THUNDERSTORMS APPEARS TO BE ALONG AND SOUTH OF THE HIGHWAY 60
CORRIDOR. STRONG INSTABILITY AND SLIGHTLY HIGHER WIND SHEAR
VALUES MAY ALLOW FOR A FEW SEVERE STORMS WITH LARGE HAIL AND
DAMAGING STRAIGHT LINE WINDS BEING THE MAIN THREATS. A CLUSTER OF
THUNDERSTORMS MAY THEN DEVELOP ALONG AND NORTH OF THE FRONT AND
AFFECT PORTIONS OF THE OUTLOOK AREA WEDNESDAY NIGHT. STRONG TO
SEVERE STORMS...ALONG WITH AN INCREASING THREAT FOR HEAVY RAINFALL
WILL BE THE PRIMARY HAZARDS WITH THESE STORMS.

HIGH PRESSURE ALOFT WILL BUILD OVER THE AREA FRIDAY THROUGH THE
UPCOMING WEEKEND. HEAT INDEX VALUES NEAR 105 DEGREES WILL BE
POSSIBLE ACROSS THE ENTIRE OUTLOOK AREA.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

LINDENBERG

In the hours before

Special weather statement, Aug 4, 9:48 PM CDT, 2 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
948 PM CDT TUE AUG 4 2009

MOZ082-097-098-050345-
SHANNON MO-TEXAS MO-HOWELL MO-
948 PM CDT TUE AUG 4 2009

...SIGNIFICANT WEATHER ALERT FOR NORTHEASTERN HOWELL...SOUTHEASTERN
TEXAS AND SOUTHERN SHANNON COUNTIES UNTIL 1045 PM CDT...

AT 947 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ARROLL...OR 8 MILES NORTH OF MOUNTAIN
VIEW...MOVING SOUTHEAST AT 30 MPH. PENNY SIZE HAIL...AND WINDS AROUND
50 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE ALLEY SPRING...ARROLL...BIRCH TREE...CLEAR
SPRINGS...EUNICE...MONTIER...MOUNTAIN VIEW...PINE CREST...
SUMMERSVILLE...TERESITA...WEST EMINENCE AND WINONA.

PEOPLE IN NORTHEASTERN HOWELL...SOUTHEASTERN TEXAS AND SOUTHERN
SHANNON COUNTIES...INCLUDING BIRCH TREE AND WINONA...SHOULD MONITOR
THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
TUESDAY EVENING FOR SOUTHEAST KANSAS AND SOUTHERN MISSOURI.

LINDENBERG
Special weather statement, Aug 4, 11:33 PM CDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1133 PM CDT TUE AUG 4 2009

MOZ096-097-050530-
DOUGLAS MO-HOWELL MO-
1133 PM CDT TUE AUG 4 2009

...SIGNIFICANT WEATHER ALERT FOR EASTERN DOUGLAS AND HOWELL COUNTIES
UNTIL 1230 AM CDT...

AT 1133 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 9 MILES NORTH OF SILOAM SPRINGS...OR 9 MILES
SOUTHWEST OF WILLOW SPRINGS...MOVING SOUTHEAST AT 30 MPH. PENNY SIZE
HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE BRANDSVILLE...LANTON...POMONA...
POTTERSVILLE...SILOAM SPRINGS...SOUTH FORK...WEST PLAINS AND WHITE
CHURCH.

PEOPLE IN EASTERN DOUGLAS AND HOWELL COUNTIES...INCLUDING WEST
PLAINS...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.

LINDENBERG

Nearby

Flash Flood Warnings in Missouri, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.